From the Department of Pediatric Cardiology, Advocate Children’s Hospital, Chicago, Illinois.
Accepted for publication January 3, 2023
The authors have no funding or conflicts of interest to disclose.
Address for correspondence: Saloni P. Sheth, MD, Department of Pediatric Cardiology, Advocate Children’s Hospital, Oak Lawn, IL 60453. E-mail: [emailprotected].
The Pediatric Infectious Disease Journal ():10.1097/INF.0000000000003833, January 19, 2023. | DOI: 10.1097/INF.0000000000003833
A previously healthy 17-year-old male presented to the pediatric emergency room with nausea, vomiting and headache approximately 3 days after receiving the second Pfizer-BioNTech mRNA COVID-19 vaccine. He did not initially report chest pain. Additionally, he denied any viral prodrome before vaccination. He was afebrile with a heart rate of 61 beats per minute, respiratory rate was 23 breaths per minute, and blood pressure of 103/59 mm Hg. His oxygen saturation was 98%. Cardiac examination revealed no reproducible chest pain or murmur. He did have a prolonged capillary refill up to 3 seconds.
Laboratory evaluation revealed an elevated troponin to 10.4 ng/mL (reference range: <0.04 ng/mL). Erythrocyte sedimentation rate and C-reactive protein were normal. Rapid COVID-19 polymerase chain reaction was negative. NT-proBNP was mildly elevated to 205pg/mL (reference range: <125 pg/mL). Viral studies and COVID anti-spike IgG were not obtained given the absence of viral symptoms in the preceding weeks prior to presentation. Chest radiograph showed a normal cardiac size and was negative for infiltrate, effusion and pneumothorax. Electrocardiogram showed normal sinus rhythm at 64 bpm and no ST abnormalities. Transthoracic echocardiogram revealed normal biventricular size and function without coronary artery abnormalities. The patient was admitted to the pediatric intensive care unit for suspected COVID-19 vaccine-associated myocarditis (C-VAM).
Cardiac magnetic resonance imaging (cMRI) on the day of admission was significant for subepicardial delayed gadolinium enhancement in the basal, mid and apical inferior lateral walls extending into the basal inferior wall of the left ventricle. There was also increased native T1 and T2, corresponding to regions of delayed enhancement and consistent with acute myocardial edema (Fig. 1). There was no pericardial delayed enhancement suggestive of concurrent pericarditis. In the intensive care unit, the patient remained hemodynamically stable. Maximum troponin levels were 11.6 ng/mL. On the first night of admission, the patient had a 4-beat run of nonsustained ventricular tachycardia (NSVT) and a ventricular couplet. He was asymptomatic during this arrhythmia but did endorse development of mild chest pain throughout the night that was not reproducible. The patient did not have recurrence of NSVT during the admission. He was discharged home after 3 days with down-trending troponin. He did not require any treatment for myocarditis during his hospitalization and did not require any inotropic support. He was discharged home with a 30-day event monitor, which did not show any arrhythmia. He was restricted from competitive sports. Repeat troponin on day 10 of illness showed normalization.
The patient received a follow-up cardiac cMRI 6 months after admission. The cMRI showed subjectively improved intensity of the subepicardial delayed gadolinium enhancement (Fig. 1). There was no evidence of myocardial edema. The findings were consistent with residual fibrosis secondary to prior myocarditis.
Seven months after admission, the patient presented to his cardiologist with complaints of a “tingling sensation in his chest” with exercise. He denied any other cardiac complaints, such as syncope or palpitations. The electrocardiogram at that visit showed normal sinus rhythm without any ectopy. However, the exercise stress test at this time showed a 3-beat run of NSVT at 230 beats per minute at peak exercise, likely originating from the right ventricular outflow tract (Fig. 1). Beta-blocker therapy was recommended but declined. Since there is no literature on prolonged arrhythmia following C-VAM, the decision was made for prolonged monitoring to further characterize the extent of ventricular tachycardia. A loop recorder was also recommended to this patient, who opted for a 30-day event monitor instead, which was normal. The patient was restricted from all sports due to the high risk of sudden cardiac death. Repeat exercise stress test one year after initial presentation was normal. Follow-up cMRI 1 year after admission showed stable intensity of subepicardial delayed gadolinium enhancement with no evidence of ongoing myocardial edema (Fig. 1). These findings were consistent with fibrosis secondary to prior myocarditis and the patient’s sports restriction was lifted.
C-VAM is a new disease that has only been described in the past 1–2 years, after the COVID-19 mRNA vaccines were approved for adolescents. The estimated incidence in children 16–17 years old is 0.008%.1 Data suggests that adolescent males are more likely to be affected, and myocarditis is typically seen after the second dose of the Pfizer-BioNTech vaccine.2 Chest pain is the most common presenting symptom.3 Patients present with elevated troponin levels and may have elevated inflammatory markers. Treatments that have been used at multiple centers include nonsteroidal anti-inflammatory drugs, intravenous immunoglobulin, corticosteroids, colchicine.2 This patient meets criteria for confirmed C-VAM given his elevated troponin, development of chest pain, and cardiac MRI findings consistent with the Lake Louise criteria for myocarditis.4 Additionally, there was no other identifiable cause of his presentation and findings. This was determined by history taking, during which the patient denied any viral prodrome or sick contacts.
Electrocardiogram (ECG) abnormalities are common in C-VAM; up to 70% of patients can have abnormal electrocardiogram findings on presentation.2,3 The most common ECG abnormalities on follow-up were persistent T-wave abnormality, inferior Q waves and nonspecific ST-T changes.2 The rate of NSVT is approximately 5%.2,3 In one study, the patients with NSVT had no ectopy on 35-day ECG follow-up.2 In another study, one patient had NSVT on follow-up Holter and was started on a beta-blocker.3 Persistent ventricular arrhythmia associated with myocarditis in children has been well-described.5 However, long-term ventricular arrhythmia associated with C-VAM is a relatively new finding in adolescents.6 We presented a case of ventricular tachyarrhythmia that continues to be present over 6 months after the patient’s episode of C-VAM.
This case presents some unique considerations for long-term follow-up for these patients. Current guidelines for pediatric myocarditis recommend 24-hour Holter monitoring and exercise stress testing in athletes after 3–6 months and before return to competition.7 It should be noted that this patient’s symptoms and arrhythmia could have been caused by unknown factors unrelated to C-VAM. This is a limitation of case reports. Thus, we advocate following these guidelines for C-VAM until larger-scale, systematic studies regarding the long-term effects of the disease are published.
A large-scale research into long-term effects of COVID-19 vaccine-associated myocarditis is required. This case describes a patient with COVID-19 vaccine-associated myocarditis who had ventricular tachycardia up to 6 months after initial diagnosis.
1.Schauer J, Buddhe S, Colyer J, et al. Myopericarditis after the Pfizer messenger ribonucleic acid coronavirus disease vaccine in adolescents. J Pediatr. 2021;238:317–320.
2.Jain SS, Steele JM, Fonseca B, et al. Covid-19 vaccination-associated myocarditis in adolescents. Pediatrics. 2021;148:e2021053427.
3.Truong DT, Dionne A, Muniz JC, et al. Clinically suspected myocarditis temporally related to COVID-19 vaccination in adolescents and young adults: suspected myocarditis after COVID-19 vaccination. Circulation. 2022;145:345–356.
- Cited Here |
- Google Scholar
4.Ferreira VM, Schulz-Menger J, Holmvang G, et al. Cardiovascular magnetic resonance in nonischemic myocardial inflammation: expert recommendations. J Am Coll Cardiol. 2018;72:3158–3176.
5.Miyake CY, Teele SA, Chen L, et al. In-hospital arrhythmia development and outcomes in pediatric patients with acute myocarditis. Am J Cardiol. 2014;113:535–540.
6.Banala KR, Al-Anani S, Anne P, Covi S. Outcome of post-covid vaccination myocarditis in an adolescent male. Clin Pediatr (Phila). 2022:99228221116207.
7.Law YM, Lal AK, Chen S, et al. Diagnosis and management of myocarditis in children: a scientific statement from the american heart association. Circulation. 2021;144:e123–e135.v.
arrhythmia; COVID-19; vaccine-associated myocarditis